Virginia, 2024Damaging Winds in Virginia, August 17, 2024
August 17, 2024 · NWS LWX · 3 events in 2 counties and zones
A few severe thunderstorms produced very localized wind damage over portions of northern Virginia in the greater Fredericksburg area, and over the northwestern suburbs of Washington DC.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms produced very localized wind damage over portions of northern Virginia in the greater Fredericksburg area, and over the northwestern suburbs of Washington DC.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 17, 2:52 PM EST, 18 minutes earlier.
Area forecast discussion, Aug 17, 2:52 PM EST, 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
352 PM EDT Sat Aug 17 2024
.SYNOPSIS...
Widely scattered to numerous showers and thunderstorms are expected
through Sunday as a slow moving cold front passes through the
region. The highest thunderstorm chances look to occur Sunday
afternoon and evening as the front sits overhead. Additional showers
and thunderstorms are possible Monday as the front pushes toward the
coast. Cool Canadian high pressure builds over the region Tuesday
and last through the remainder of the upcoming workweek.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Not a washout start to the weekend although the threat of showers
and thunderstorms will remain increased across the region with
multiple shortwave troughs of low pressure passing through. One
round of showers will continue to push east of I-81 this
afternoon with another round of showers traversing the
Alleghenies later this evening. The overall convective coverage
appears to be lower today than Sunday given the extra cloud
debris from the activity earlier in the day. Even with that
said, confidence is average on coverage due to the diffluent
upper level flow and embedded vorts/shortwaves track across the
region. Current 12z hi-res CAMS shows spotty development later
this afternoon and into the evening hours with potential
development overnight west of Blue ridge. For now, will keep the
bulk of any chance PoPs or higher east of the Alleghenies and
into the I-95 metros late this afternoon after 3-5pm and into
the late evening hours. The HRRR/NAMnest continue to peg widely
scattered convection working from west to east off the
Alleghenies and southwest to northeast from central VA into
southern and eastern MD. This area has the greatest potential to
see the most filtered sunshine today leading to higher
confidence for instability to be maximized.
Today's convective environment appears more favorable with around
1000-2000 J/kg of CAPE during peak heating and 30 to 35 kts, all
with the cold front parking between the Alleghenies and I-81
corridor. DCAPE values will run 800-1100 j/kg. SPC maintains a
Marginal risk (1/5) for along and west of the I-95 corridor today
with wind as the primary threat. Flooding does not appear a
widespread concern although localized issues could crop up given the
extra runoff with the recent drought and rains from the remnants of
Debby. PWATS will increase between 1.50 to 2 inches as a result of
increased low level southerly flow. The most vulnerable areas will
be those in NE Maryland and in metro areas that are sensitive to
urban flooding.
High temperatures this afternoon will be dictated by the cloud cover
and how much sun can break through. Most locations will top out in
the 80s with some valley locations east of the Alleghenies and west
of Blue Ridge hitting 90 degrees. Higher elevations will remain in
the 70s throughout the day as low and mid level clouds persists into
the early afternoon.
Shower and thunderstorm activity will continue into tonight with
decreasing coverage mainly east of the mountains. This is due part
to better upper level support and additional piece of shortwave
energy passing through ahead of the incumbent cold frontal boundary.
Overnight low temperatures will dip into the mid 60s to low 70s
areawide with patchy fog heading into early Sunday morning.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
The end of the weekend into the start of the new workweek will
feature more showers and thunderstorms. A deepening trough and it's
associated cold front over the Great Lakes and Ohio River Valley
will be the main weather features to watch during the period. Since
the trough is slow to move across the region, chances for showers
and thunderstorms will become more widespread especially during the
Sunday afternoon and Sunday night timeframe. Precipitation chances
will linger into Monday although coverage will decrease as the front
pushes east with the upper level trough axis slowly lagging behind.
Sunday's environment looks similar to Saturday with CAPE values
of a 1000-2000 j/kg and 0-6 km bulk effective shear values of
25-35 kts. SPC has upgraded areas near and east of I-95 to a
slight risk of severe thunderstorms Sunday. Main concern Sunday
would be wind as some linear organization will be possible with
better dynamics in place in advance of the main trough. Besides
the severe threat, locally heavy rainfall continues to be a
concern with PWATS hovering between 1.50 to 1.75 inches mainly
east of the Blue Ridge. Isolated instances of urban flooding
could occur especially across central and northeast MD
(including Baltimore metro) given the recent rounds of rainfall
as the front is slow to pass through.
High temperatures Sunday will once again be reliant upon how much
sun breaks through. Most locations east of the Alleghenies will push
into the mid to upper 80s. Mountain locations will be cooler in the
mid to upper 70s. Overnight lows Sunday night will fall into the mid
to upper 60s and low 70s.
Additional showers and spotty thunderstorms are likely to
linger into Monday as the upper level low digs further south
behind the departing frontal boundary. With that said, any
thunderstorm activity that may form mainly east of the Blue
Ridge will have the potential for a little hail given the colder
air aloft and steepening lapse rates. Overall convective
parameters will be far less compared to Sunday given the switch
toward more of a west to northwest flow. There is a marginal
risk for severe weather mainly from Washington DC south and
east. Outside of the storm chances Monday winds will pick out
out of the west and northwest ushering in cooler and drier air.
Gusts of 20-25 mph are possible during the afternoon and evening
hours yielding highs in the mid 60s over the mountains to mid
80s within the I-95 corridor. Overnight low temperatures Monday
night will be in the mid to upper 50s and low 60s.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Quiet conditions locally will persist through much of next week as
Canadian high pressure dominates the region through at least Friday.
Only noticeable precip chances will be Tuesday afternoon across
northeast MD where the departing upper trough will continue to shift
further east. Afternoon highs will start out below normal on
Tuesday, with mid to upper 70s for most areas east of the
Alleghenies. Temps will continue to warm up as the week progresses
before highs on Friday reach the low to mid 80s for the lower
elevations.
Similar trends in the overnight lows with some areas along the
Allegheny Front reaching the low 40s with low to mid 50s expected
further east. Would not be surprised to see some of the valleys make
a run at below 40 degrees Tuesday night. A slow warming trend in the
overnight lows will end the workweek with lows in the mid to upper
50s for most areas on Friday. Winds will remain elevated Tuesday
with the departing upper trough, gusts out of the northwest could
reach 20 mph at times in the afternoon and evening before
dissipating for the remainder of the work week.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Prevailing VFR to high end MVFR conditions are expected to continue
through this evening for all terminals as several pieces of
shortwave energy pivot through the region. Scattered showers and
thunderstorms will impact terminals east of line extending from KMRB
to KSHD. VCTS enters the corridor between 19-23z/3-7pm. Coverage
will be widely scattered through early evening with a lull heading
into the first half of the overnight hours. Additional showers and
thunderstorms will push toward terminals west of KMRB and KSHD
heading into the overnight hours as an additional shortwave trough
pushes through. By Sunday, expect increased shower and thunderstorm
chances for all terminals during the afternoon and evening hours.
Some storms could be strong to severe with wind as the primary
concern as the cold front and upper level trough swing into the
region.
Outside of the shower and thunderstorm chances expect sustained
southerly winds between 5 to 10 kts gusting upwards of 15 to 20 kts
at times this afternoon and evening. Similar winds are expected
Sunday.
Sub-VFR ceilings will be possible at times Monday afternoon and
evening with additional shower and thunderstorm chances as one last
piece of shortwave energy pivots through. Winds will switch to
the west and northwest with gusts up to 20 kts.
VFR conditions are expected Tuesday and Wednesday with gusty
northwesterly winds 15-20 knots in place Tuesday afternoon and
evening before high pressure builds in by Wednesday with prevailing
VFR conditions expected.
&&
.MARINE...
SCAs have been extended into Sunday afternoon with southerly
winds gusting 20 to 25 kts. Additionally, showers and
thunderstorms are possible each afternoon and evening bringing
stronger gusts to the waters. Stronger storms could require
Special Marine Warnings on this afternoon and again on Sunday as
a cold front pushes through.
SCA winds are possible Monday afternoon and night for the
waters as the pressure gradient remain amplified over the
region. Cannot rule out an isolated SMW Monday afternoon/evening
if any thunderstorms cross the waters. SCA winds are becoming
increasingly likely Tuesday as an upper trough departs to the
east and high pressure builds in from the northwest. These winds
should diminish Wednesday and into the remainder of the work
week.
&&
.TIDES/COASTAL FLOODING...
Water levels will remain elevated under increased southerly flow
through the remainder of the weekend. Expect additional minor
flooding concerns over the next 3 high tide cycles at Havre de
Grace, Annapolis, and DC Waterfront. Annapolis may come close to
moderate flooding threshold for the Sunday morning high tide
cycle, and Baltimore and Solomons will be close to minor. This
is backed up by both the ETSS and CBOFS model guidance. Water
levels will drop with offshore flow developing early next week.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory until 8 AM EDT Sunday for MDZ008.
Coastal Flood Advisory until 6 PM EDT this evening for MDZ014.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 8 AM EDT Sunday for ANZ530>534-
537>543.
&&
SYNOPSIS...EST
NEAR TERM...EST
SHORT TERM...EST
LONG TERM...ADM
AVIATION...ADM/EST
MARINE...ADM/EST
TIDES/COASTAL FLOODING...EST/ADSHazardous weather outlook, Aug 17, 10:00 AM EST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1100 AM EDT Sat Aug 17 2024
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-181500-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1100 AM EDT Sat Aug 17 2024
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
Isolated instances of damaging wind gusts and flash flooding are
possible this afternoon into this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Several rounds of showers and thunderstorms may lead to scattered
instances of severe weather and flash flooding Sunday afternoon
and night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-181500-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1100 AM EDT Sat Aug 17 2024
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
Isolated instances of damaging wind gusts and flash flooding are
possible this afternoon into this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Several rounds of showers and thunderstorms may lead to scattered
instances of severe weather and flash flooding Sunday afternoon
and night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-181500-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1100 AM EDT Sat Aug 17 2024
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
Isolated instances of damaging wind gusts are possible this
afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Stafford
- When
- August 17, 3:10 PM EST
- Where
- Stafford County, 1.2 mi E of Holly Corner
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.372, -77.548
Trees blew down along VA-655 Holly Corner Road and Country Manor Drive.
Thunderstorm Wind, King George
- When
- August 17, 3:58 PM EST
- Where
- King George County, 0.3 mi WSW of Igo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.278, -77.275
Trees blew down in the 9500 block of VA-694 Lambs Creek Road.
Thunderstorm Wind, King George
- When
- August 17, 4:04 PM EST
- Where
- King George County, 1.17 mi WSW of Edgehill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.262, -77.149
Trees blew down near Circle Loop and Ridge Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Texas, August 17 to 21, 20243 deaths · 13 events
- Flash Flooding and Damaging Winds in Utah, August 17 to 19, 20241 death · 4 injured · $206,000 · 71 kt wind · 33 events
- Rip Currents in North Carolina, August 17, 20241 death · 2 events
- Excessive Heat and Heat in Oklahoma, August 17 to 22, 2024154 events
- Hail and Damaging Winds in Georgia, August 17, 2024$230,000 · 1.5 in hail · 68 events
- Hail and Damaging Winds in Kentucky, August 17, 2024$80,000 · 1.25 in hail · 30 events
- Hail and Damaging Winds in Alabama, August 17, 2024$56,000 · 1 in hail · 19 events
- Flash Flood and Hail in Arkansas, August 17, 2024$77,000 · 1 in hail · 7 events
- Flash Flood and Hail in Ohio, August 17, 2024$43,000 · 1 in hail · 14 events
- Damaging Winds in Tennessee, August 17, 2024$44,000 · 50 kt wind · 7 events
- Flash Flooding and Flooding in Puerto Rico, August 17, 2024$25,000 · 0.25 in hail · 16 events
- Damaging Winds in Kentucky, August 17, 202471 kt wind · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207677, 1207678, 1207679.